From San Diego, California, USA:
My five-year-old niece was diagnosed with type 1 a week ago. She had to be taken to the hospital and was admitted to the ICU since her blood sugar level shot above 900 mg/dl [50 mmol/L]. She was just discharged and is now taking 70/30 insulin. I believe she was also put on antibiotics when in the hospital. She has developed a rash on her back which is causing a lot of itching and discomfort. Is this concerning? Could this mean she is allergic to this insulin and if so, what can be done? She still gets highs that go up to 500 mg/dl [27.8 mmol/L] or so. Is this standard for someone like my niece who just came from the hospital and treatment has just started?
Most pediatric endocrinologists around the world do not use premixed insulin for children because dosage cannot be adjusted and titrated very easily. The most common regimen is called MDI (multiple daily injections) and involves pre-meal (prandial) insulin analogs (Humalog, NovoLog or Apidra) based upon amount of carbohydrate grams consumed and also based upon pre-meal blood glucose levels, correction factors and insulin:carbohydrate ratios. You may want to suggest that the parents discuss this approach with their pediatric endocrinologist.
The rash could be from insulin or could be some other allergic reaction unrelated to insulin. Most new insulins are very pure, so it is unlikely that this is the cause; this was much more common years ago when there were mostly animal-source insulins being used. Switching to an alternative brand of insulin would be of interest to see if it persisted. Simple treatment with antihistamines locally or by an oral route would also be useful for the itchiness.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.